Nevada, 2003

Heavy Snow in Nevada, November 9, 2003

November 9, 2003 · NWS REV · 1 event in 1 county or zone

24-hour snowfall totals:Mt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

24-hour snowfall totals:Mt. Rose Ski Area 5-8 inchesDaggett Pass 10 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 8, 2:05 PM PST, 10 hours 55 minutes earlier.

Area forecast discussion, Nov 8, 2:05 PM PST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
205 PM PST SAT NOV 8 2003

.SHORT TERM...UPPER LOW CONTINUES TO SPIN NEAR 40N 130W WITH 120KT
UPPER JET NOW NOVING INTO CA NEAR POINT CONCEPTION. BANDS OF RAIN
NOW INTO CENTRAL CA VALLEYS AND A NEW ONE FORMING IN NORTHERN
SIERRA. MODELS IN DECENT AGREEMENT THAT THESE BANDS WILL GENERALLY
MOVE EAST WITH UPPER FORCING DESPITE UPPER LOW SHOWING LITTLE
MOVEMENT. MODELS ALSO SHOW SOME GOOD QPF FOR EASTERN SLOPES OF
SIERRA AND LASSEN COUNTY WITH ABOUT A HALF TO 3/4 INCH
AMOUNTS...HIGHEST NEAR THE CREST. THEREFORE SNOW ADVISORY LOOKS GOOD
FOR THESE AREAS AND WILL GENERALLY CONTINUE AS IS THROUGH SUNDAY
EXCEPT WILL INCREASE AMOUNTS SLIGHTLY IN MONO COUNTY.

FURTHER EAST...GIVEN THE MORE SOUTHERLY LOW-LEVEL FLOW AHEAD OF THE
SYSTEM AND THE SE-NW SURFACE GRADIENT...BELIEVE RAIN SHADOW WILL NOT
BE AS PRONOUNCED AS NORMAL. THERFORE WILL GO LIKELY FROM ABOUT
MIDNIGHT THROUGH NOON SUNDAY FAR WESTERN NV AND CHANCE FURTHER EAST.
EXPECT PRECIP TO WIND DOWN SUNDAY AFTERNOON...BUT WITH COLD POOL
ALOFT THERE WILL STILL BE SCT RAIN/SNOW SHOWERS. SNOW LEVELS TO
START 5500 FEET NORTH TO 7000 FEET SOUTH AND LOWER TO 4500 TO 5500
FEET RESPECTIVELY BY SUNDAY MORNING.

LOW SHEARS WITH MAIN ENERGY DROPPING SOUTH OFF SOUTHERN CA MONDAY.
WITH COLD POOL ALOFT STILL SOMEWHAT PRESENT WILL ADD A SLIGHT CHANCE
OF CONVECTION MONDAY. OTHERWISE DRIER NORTHWEST FLOW MON NIGHT AND
TUES AS LOW REMAINS TOO FAR SOUTH TO AFFECT AREA WITH MORE THAN
MID-HIGH CLOUDS. TEMPS TO SLOWLY WARM BACK TO NEAR NORMAL AFTER
STARTING OUT ABOUT 5-10 DEGREES BELOW NORMAL. WALLMANN

.LONG TERM...
WEDNESDAY THROUGH SATURDAY...
MEAN HEIGHT RISES NORTH OF HAWAII WILL STRENGTHEN THE NORTHERN
BRANCH OF THE JETSTREAM AS SPLIT FLOW REMAINS OVER THE PACIFIC.
MEDIUM RANGE MODELS VERY SIMILAR MOVING AN UPPER LOW ACROSS SOUTHERN
CALIFORNIA/NEVADA WEDNESDAY AS SHORT WAVE RIDGE NOSES INTO NORTHERN
NEVADA.  UKMET A LITTLE SLOWER TRACKING THIS FEATURE EAST...BUT MOST
MODELS SUPPORT A RIDGE BUILDING INTO THE REGION THURSDAY WITH NEAR
NORMAL TO PERHAPS A LITTLE ABOVE NORMAL TEMPERATURES.  NE FLOW ON
THE BACK SIDE OF THE LOW WILL BRING SOME CLOUDS AND PERHAPS A SLIGHT
RISK OF A SHOWER SOUTH OF HIGHWAY 50 BUT WILL CONTINUE TO LEAVE
FORECAST DRY IN COORDINATION WITH SURROUNDING OFFICES.  KICKER SHORT
WAVE MINORS OUT AS IT APPROACHES FRIDAY AND SATURDAY ACCORDING TO
THE 12Z GFS.  THIS SUPPORTS CONTINUED DRY AND MILD WEATHER FRIDAY
AND SATURDAY.  SG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY TONIGHT AND SUNDAY ZONE 2 ABOVE.
CA...SNOW ADVISORY TONIGHT AND SUNDAY ZONE 71 ABOVE 5500 FEET...ZONE
72...AND ZONE 73 ABOVE 6000 FEET.

&&
Hazardous weather outlook, Nov 8, 6:20 AM PST, 18 hours 40 minutes before
CAZ070>073-NVZ001>005-091500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
620 AM PST SAT NOV 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

...SNOW ADVISORY IS EFFECT TONIGHT FOR LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CALIFORNIA AND GREATER LAKE TAHOE AREA...

AN AREA OF LOW PRESSURE WILL MOVE EAST TOWARDS THE COAST OF
NORTHERN CALIFORNIA BY SUNDAY. SNOW IS EXPECTED ABOVE 5500 FEET
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FROM KREV/WWUS45
KREV WSWREV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM WILL BRING SNOW ABOVE 5500 FEET SUNDAY.
SEE THE LATEST WINTER WEATHER MEASSAGE FROM KREV/WWUS45 KREV WSWREV
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
November 9, 1:00 AM PST to 9:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329357.